I have been on ativan for 3 years for ptsd. During this time I didn't take it every day. Recently I didn't get a chance to go get my refill, and to be honest, I kept forgetting about it.
Then I had a seizure (according to my husband). Is this because I stopped the ativan abruptly? I have also had several head injuries this past year. Can too many concussions cause seizures? This is my second seizure and I don't have a hx of seizure disorder. I just feel "odd" -terrible head aches, disoriented, like I am going to pass out, eventually I vomit.
I need to figure this out before I go back to medical school. What do you think can cause this?
Absolutely yes, sudden, complete withdrawal from Ativan or from any of the benzodiazepenes, can cause seizures. This is true even if you were't taking it on perfect schedule. Complete withdrawal from benzodiazepenes can take weeks. The receptors are easily suspressed and stay supressed for a long time so even intermittent but frequent use can set you up for a withdrawal seizure.
You ask more than one question and the two answers may be interrelated.
Yes, concussions can cause enough brain damage to cause seizures. As the brain injury scars, that can set up an iritable spot in the brain which can serve as the starting point for seizures. You need a neuro consult and EEG.
Second, prior head injury makes the brain more susceptible to any insult and may "lower your seizure threshhold." You already probably understand this, but for anyone else reading, this means that something that a normal brain can withstand, an injured brain may react to with a seizure. This could be something like withdrawing from depressant meds, low blood sugar, certain meds like Wellbutrin or phenothiazines, heat stress, lack of sleep (if you're in med school this will most certainly happen to you, lol) and a whole host of other things.
Get yourself worked up. It's important. You need to know if it was just the abrupt cessation of Ativan or whether you have an underlying seizure disorder. It won't keep you out of medicine. I went through my residency with someone who had a seizure many mornings on rounds after being up all night. And many of my colleagues had seizure disorders.
this is a response to an old post, but it may add to the discussion. I had been taking 1mg of ativan for about a month and a half and then stopped cold turkey. (that dosage is not that high at all). On the 3rd day without, I had a nosebleed..haven't had one in many years. Later that night-in bed, I had another one and then went to the bathroom where I had a bad seizure. I've never had one in my life..maybe not even seen a real one, but there was no mistaking what happened. I woke up the house and promptly had another one!..this time officially witnessed (w/ all the official symptoms). The docs at the hospital were skeptical, but after a: CT scan, MRI, EEG, and all that good stuff, they were prepared to say that the withdrawal of ativan (also used as an anti-convulsant) is likely what caused it. I still have a bunch of the pills and really liked them..they were just what I needed, but am terrified to go near them again. Hope this helps?
I have been on ativan for three months, I first started taking only 1mg a day or so for my panic attacks. They got more severe and my DR. prescribed 30mg a week I took those for 2 months 5 or 6mg a day weekly. About three weeks ago I talked to my doctor and told him I wanted to get off of them. After the first week I didn't need them everyday so I thought that I could do without. Three days later I had a seizure at work. I went back to my doctor got a CT Scan and ECG, everything was OK. He started cuttting my Ativan down again to 14mg a week, I went another three days without it and today I had another seizure. I reccommed to anyone who wants to start taking these, or who are be very careful as they are very addicting, however they do lots of harm to the nervous system, and this is my second seizure and it was worse than the one before. I now know that you have to be gradually takenm off the pills and listen to your doctor and if anyone reads this who wants to start taking ativan try and find an alterantive route to your problem.
How are you?
Abrupt or rapid withdrawal of benzodiazipines can cause seizures. It is usually seen if there is sleep deprivation also.
Hope this helps!
I'd like to know what the effects of 'Benzo' addiction could be on a fetus and on a pre-teen child. I'm not locating the info I need. This concerns my friends child and I want to help them find the help they are in need of. Thank you !
I was in 2mg a day for 6 months and missed a dose and on the 14th hour had a full blown siezure . Started with stomach pains like flu. And 3 hours after the stomach pain the siezure occured and had amnesia...memory issues. I had an mri and eeg MRI was normal but brainwaves were abnormal. Neuro still wants me on an aticonvulsant but it really scares me to take any anticonvulsant for fear of withdrawl symptoms and pills losing effectiveness.
Hello everyone i know this is kinda of a old post, but anyways i recently ran out of my Soma 350mg, Ativan 2mg and Hydrocodone 10/325mg.... I ran out of all 3 medications on the same day on 5-18-2010. I have been taking Ativan 3 times ED, Soma 3 times ED and Hydrocodone 4 times ED for 3 months 120days..... So on 5-21-2010 around 9:30am i was talking to my friend on the phone long distance and all i remember was i had paramedics all around me and they said i had a seizure or i over dosed on my medication because the bottles were empty... BUT I DID NOT OVERDOSE.... Now i am at the hospital waiting to get seen, the doctor finally sees me about 7 hours later well she did not take me serious and just sent me home tells me to get some rest. So i go outside and well I'm waiting for my brother to pick me up i called him and all i remember is he told me he was 5 minutes away. "THAT IS ALL I REMEMBER" So i woke back up in a Hospital Bed again i fell flat on the pavement i had another seizure that's what the DR. said. so Anyways well i was sound asleep i guess my brother asked nicely for the DR. to give me Ativan because that is what i needed the most so the DR. gave me Ativan. I was in the hospital for 3 days and well on Ativan i did not have another Seizure. I am at home now the DR. wrote me a script for Ativan to take every 8 hours 1mg. I am talking i had 2 serious seizure i don't remember nothing when i fall to the pavement or when i had one laying on my couch. Another thing that is similar to other people on here. I had a EEG that came back Abnormal and i had an MRI with Contrast that came back Normal and the CT scans of my head and chest. was normal. I am just curious are these Seizures i have to live with do you think or will they go away totally after withdrawal????
I know these are all OLD posts... but just incase someone else stumbled upon this page....
THESE BENZODIAZAPINES ARE THE DEVIL GUYS!!!
The reason you are all having seizures is b/c of withdrawal! YOU HAVE TO SLOWLY SLOWLY SLOWLY ween off these pills! About a 10% cut every couple of weeks or longer. Very very small. Doctors don't know jack sh** about how to ween off.
These pills are meant for SHORT TERM... meaning 1 week max, possibly 2 weeks. BUT THAT'S IT! After 1-2 weeks use, YOU may not be addicted psychologically.... BUT YOUR GABA RECEPTORS ARE AUTOMATICALLY CHEMICALLY DEPENDANT! BIG TIME!
So why do Dr's prescribe them longer than that? Like mine did? B/c you get stuck in the trap! You think you have NO control over your anxiety, and a pill is what you need. Once you take them, they relax the hell out of you and its GREAT.... and you hear about the possibility of addiction... but you know in your heart you don't crave them, you USE them as prescribed... but thats the TRICK. Youre Dr. says your not addicted, you know your not addicted.... until you try and stop... YOUR BRAIN IS ADDICTED.
Withdrawal symptoms from benzo's is UNREAL. Imagine the possiblitly of seizures, anxiety like NEVER before... insomnia... and other hellish symptoms...
I'm 4 months off ativan. Never had a seizure, but I'm STILL GOING THROUGH WITHDRAWAL. I have good months, then BAM, hit again with withdrawal. It's a non linear healing process.
Be sure to find a doctor who understands the benfits as well as the hazards of benzodiazepams, and if you do take them for more than one or two weeks, be sure your physician has a good withdrawal plan for tapering off the dosage. Tranxene and Valium are often used to wean people off Ativan successfully.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.